Amoxicillin Crystalluria: A Rare Side-Effect of a Commonly Prescribed Antibiotic

  • Joana Sá Couto Department of Internal Medicine 1, Unidade Local de Saúde do Alto Minho, EPE
  • Luis Pontes dos Santos Department of Internal Medicine 1, Unidade Local de Saúde do Alto Minho, EPE
  • Joana Carlos Alves Department of Internal Medicine 1, Unidade Local de Saúde do Alto Minho, EPE
  • Raquel López Department of Internal Medicine 1, Unidade Local de Saúde do Alto Minho, EPE
  • Cristina Maldonaldo aboratory Department, Unidade Local de Saúde do Alto Minho, EPE
Keywords: Crystalluria, amoxicillin, "shock wheat" crystals, “broom like” crystals

Abstract

Although crystalluria is a frequent finding in the routine examination of urine, amoxicillin crystalluria is a rare event whose incidence remains unknown. Crystalluria caused by amoxicillin is very uncommon and may be asymptomatic or have severe renal implications. The authors describe the case of an 87-year-old female patient who presented with massive amoxicillin crystalluria due to poor hydration, low urinary pH and high intravenous amoxicillin dosage.

References

  • Fogazzi GB. Crystalluria: a neglected aspect of urinary sediment analysis. Nephrol Dial Transplant 1996;11:379–387.

  • Fogazzi GB, Cantù M, Saglimbini L, Daudon MA. A rare but possible cause of crystalluria. Nephrol Dial Transplant 2003;18:212–214.

  • Jones P, Gaber L, Nilsson GR, et al. Acute renal failure following amoxycillin overdose. Clin Pediatr 1993;32:735–739.

  • Sjovall J, Westerlund D, Alvan G. Renal excretion of intravenously infused amoxycillin and ampicillin.Br J Clin Pharmacol 1985;19:191–201.

  • Hentzien M, Lambert D, Limelette A, N’Guyen Y, Robbins A, Lebrun D, et al. Macroscopic amoxicillin crystalluria. Lancet 2015;385(9984):2296.

  • Van Noord C, Wulkan RW, van den Dorpel MA. Crystalluria. Neth J Med 2012;70:84, 87.
  • Published: 2017-10-23

    Issue: Vol 4 No 10 (view)

    Section: Articles

    How to cite:
    Couto, J., Pontes dos Santos, L., Carlos Alves, J., López, R., & Maldonaldo, C. (2017). Amoxicillin Crystalluria: A Rare Side-Effect of a Commonly Prescribed Antibiotic. European Journal of Case Reports in Internal Medicine, 4(10). https://doi.org/https://doi.org/10.12890/2017_000736